Thunderstorm Wind, Newton
- When
- August 1, 3:30 PM CST
- Where
- Newton County, Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -89.020
A few trees were blown down along Interstate 20 near mile marker 111.
On the first two days of August, the region saw scattered thunderstorms develop during the afternoon hours. A few of these storms became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
On the first two days of August, the region saw scattered thunderstorms develop during the afternoon hours. A few of these storms became severe and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 1, 2:04 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 304 PM CDT WED AUG 1 2007 .DISCUSSION...SHORT TERM(TONIGHT AND THURSDAY) HOT TEMPERATURES OF 94-96F AND 3500-4000J/KG SBCAPES HAVE ALLOWED A SCATTERING OF SWWD- MOVING SHRA/TSRA THIS AFTERNOON. A FEW OF THESE COULD BRIEFLY PUT OUT GUSTY WINDS UP TO 60 MPH EARLY THIS EVENING BEFORE THEY ALL DIE OUT AROUND SUNDOWN. THE HWOJAN INCLUDES MENTION OF THIS POTENTIAL. OTHERWISE... STALLED FRONTAL BOUNDARY FROM MS COAST TO SERN TX WILL SETTLE TO A POSITION JUST OFFSHORE THROUGH THURSDAY. DEEPEST MOISTURE LOCATED EVEN FARTHER S IN THE NRN GULF OF MEXICO WHERE BEST RAINFALL COVERAGE SHOULD REMAIN. FOR TONIGHT...ONCE THE TSRA DISSIPATE BY 8-9PM YOU CAN EXPECT THINNING CONVECTIVE CLOUD DEBRIS AND PATCHY FOG DEVELOPING AFTER MIDNIGHT. A LIGHT ENE LOW LEVEL FLOW WILL KEEP HAZE ALOFT IN THE AREA AND OVERNIGHT LOWS ARE EXPECTED TO AGAIN RANGE FROM ABOUT 69-73F. ON THURSDAY...LOW LEVEL ELY FLOW SHOULD KEEP AN INVERTED TROUGH AXIS AND SLIGHTLY BETTER MOISTURE IN PLACE FOR THE MOST PART ALTHOUGH WE LOOK FOR U60S DEWPOINTS IN AL TO MAKE THEIR WAY INTO AT LEAST ERN PORTIONS OF THE CWFA FOR THURSDAY AFTERNOON. WILL MAINTAIN SMALL POPS FOR MOST SECTIONS THURSDAY WITH PERSISTENCE IN THE TEMPERATURE DEPARTMENT. BEST RAIN CHANCES IN THE SERN COUNTIES./40/ LONGER TERM(THURSDAY NIGHT THROUGH TUESDAY)...THERE ARE STILL SOME LARGE UNCERTAINTIES IN THE EXTENDED...FROM A STRONG RIDGE DOMINATING THE AREA KEEPING US MOSTLY DRY TO THE POSSIBILITY OF A WEAK TROPICAL SYSTEM AFFECTING THE AREA BRINGING A GOOD BIT OF RAIN ON SATURDAY. THE EURO AND GFS ENSEMBLE BOTH BUILD IN THE UPPER RIDGE FROM THE WEST QUITE NICELY. THE OPERATIONAL GFS AND THE NAM HOLD ONTO A WEAK TROUGH AT FIRST AND DONT BUILD THE RIDGE OVER THE AREA UNTIL LATE IN THE EXTENDED. IN ADDITION TO THAT...THE 12Z GFS AND NAM BRING A WEAK TROPICAL DISTURBANCE/SYSTEM INTO SRN LA SOMETIME FRI MORNING/MIDDAY. WITH ALL OF THIS...SOME CHANGES WILL NEED TO BE MADE BUT I WILL NOT COMPLETELY BITE OFF ON EITHER SOLN RIGHT NOW AND HOPE FOR A MORE CONSISTENT AND CONFIDENT SOLUTION TO DEVELOP. THE BIGGEST CONCERN AND LOWEST CONFIDENCE IN THE FORECAST IS FRI THROUGH SAT NIGHT. RIDGE WEST OF THE AREA WILL CONTINUE TO SLOWLY BUILD EAST WHILE THE BERMUDA HIGH BUILDS WEST INTO THE ERN GOM AND SERN CONUS. AS THESE TWO UPPER RIDGES CONVERGE A WEAKNESS WILL BE IN PLACE ACROSS LA/MS/AL. IT IS THIS SECTION THAT MAY ALLOW A TROPICAL DISTURBANCE TO WORK NORTH OUT OF THE GOM. THE LAST FEW MDLS RUNS HAVE HINTED AT SOME SORT OF TROPICAL DEVELOPMENT IN THE NRN CNTRL GULF BUT THE LATEST RUNS SEEM TO BE A LITTLE MORE BULLISH ON IT AND HAVE SHIFTED A GOOD BIT WEST(THE EXCEPTION WAS THE PREVIOUS NAM GOING INTO TX). BOTH THE GFS AND NAM TRY TO DEVELOP A A WEAK TROPICAL SYSTEM THROUGHOUT THE DAY THU AND THU NIGHT AND BY LATE FRI MORNING HAVE IT SITTING JUST SOUTH OF THE LA COAST. IT THEN CONTINUES TO MOVE NORTH SLOWLY AND BY SAT COULD BE SOMEWHERE OVER CNTRL/NRN LA. THE NAM IS THE STRONGEST AND HOLDS ON TO THIS FEATURE THE LONGEST WHILE THE GFS REALLY BEGINS TO LOSE IT EARLY SAT. IF THIS SCENARIO IS TRUE IT WOULD PUT THE CWA IN THE PRIME POSITION TO GET SOME DECENT RAIN. IF A TROPICAL SYSTEM DOES DEVELOP...DUE TO ITS PROXIMITY TO LAND AND THE SHORT AMOUNT OF TIME IT WILL BE OVER WATER...IT SHOULD NOT BE MUCH STRONGER THAN A WEAK TROPICAL STORM...AND THAT IS IF IT DEVELOPS. IF THIS IS THE CASE WINDS MAY BE A LITTLE BREEZY BUT THE BIGGEST CONCERNS WOULD BE MODERATE TO HEAVY RAIN. EVEN IF A TROPICAL SYSTEM DOES NOT DEVELOP A WEAK TROUGH OF LOW PRESSURE WILL PROBABLY BE HEADING BACK NORTH AS THE PREVIOUS FORECASTER MENTIONED AND THIS SHOULD STILL HELP THE RAIN CHANCES. LATEST GUI HAS COME IN HIGHER WITH POPS FOR THE FRI THROUGH SAT TIME FRAME. DUE TO LOW CONFIDENCE I WILL NOT DEVIATE FROM LATEST GUI FOR POPS. BEST CHANCE OF RAIN WILL BE ALONG AND SOUTH OF I 20. SUN AND INTO NEXT WEEK IT LOOKS LIKE WE WILL BE UNDER THE INFLUENCE OF THE UPPER RIDGE WHICH IS AGREED UPON BY THE MEDIUM RANGE MDLS. THIS SHOULD GENERALLY GIVE US WARM TEMPERATURES WITH HIGHS IN THE MID 90S AND DIURNALLY DRIVEN ISLTD TO SCT SHRA AND TSRA EACH DAY. WITH THIS I HAVE MADE NO CHANGES TO THE FCST FROM SUN THROUGH WED. /CAB/ && .AVIATION...MVFR HAZE SHOULD PERSIST FOR MUCH OF THIS FORECAST PERIOD AT JUST ABOUT ALL TAF SITES AS ENE FLOW CONTINUES IN THE BOUNDARY AND LOWEST LAYERS. REMEMBER...HAZE WILL HINDER SLANTWISE VISIBILITIES MUCH MORE THAN SURFACE VISIBILITIES. OTHERWISE...VFR CUMULUS SHOULD BE SCATTERED TO BRIEFLY BROKEN BEFORE 01Z AND THEN DISSIPATE WITH HIGHER CONVECTIVE CLOUDS THINNING BEFORE 05Z. ISOLATED SHOWERS AND STORMS MAINLY IN THE SOUTH AND EAST PORTIONS THIS EVENING WILL PROGRESS SLOWLY TO THE SW THROUGH 01Z BEFORE DYING. MORE MVFR PATCHY FOG LIKELY 09-13Z WITH HAZE PERSISTING THROUGH MIDDAY THURSDAY./40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 96 73 93 / 13 10 18 36 MERIDIAN 70 95 72 92 / 11 9 20 35 VICKSBURG 71 95 72 93 / 12 14 14 27 HATTIESBURG 72 94 73 89 / 28 37 29 49 NATCHEZ 71 94 72 89 / 23 37 14 42 GREENVILLE 71 95 71 96 / 6 5 6 9 GREENWOOD 71 95 71 96 / 6 4 7 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 208 PM CDT WED AUG 1 2007 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 208 PM CDT WED AUG 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW... HOWEVER ISOLATED STRONG TO BRIEFLY SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING...WITH THE BEST COVERAGE OCCURRING SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. HOT AFTERNOON TEMPERATURES COMBINED WITH DRY AIR ALOFT WILL GIVE STORMS THE ABILITY TO PRODUCE GUSTY WINDS UP TO 50 OR 60 MPH ALONG WITH FREQUENT LIGHTNING STRIKES BEFORE SUNSET. THE STORMS SHOULD DIMINISH QUICKLY AFTER DARK. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT WED AUG 1 2007 MSZ028-029-012100- WEBSTER MS-MONTGOMERY MS- 315 PM CDT WED AUG 1 2007 ...BAND OF INTENSE THUNDERSTORMS OVER NORTHEAST MONTGOMERY AND WESTERN WALTHALL COUNTIES... STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED FROM SWEATMAN TO JUST WEST OF EUPORA AT 315 PM CDT. THE STORMS WAS BUILDING SLOWLY TO THE SOUTHWEST. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO LIKELY WITH THESE STORMS. PEOPLE IN MONTGOMERY AND WEBSTER COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. AEG
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT WED AUG 1 2007 MSZ028-029-012100- WEBSTER MS-MONTGOMERY MS- 315 PM CDT WED AUG 1 2007 ...BAND OF INTENSE THUNDERSTORMS OVER NORTHEAST MONTGOMERY AND WESTERN WEBSTER COUNTIES... STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED FROM SWEATMAN TO JUST WEST OF EUPORA AT 315 PM CDT. THE STORMS WAS BUILDING SLOWLY TO THE SOUTHWEST. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO LIKELY WITH THESE STORMS. PEOPLE IN MONTGOMERY AND WEBSTER COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. AEG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 318 PM CDT WED AUG 1 2007 MSZ053-012050- CLAIBORNE MS- 318 PM CDT WED AUG 1 2007 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF ROCKY SPRINGS AT 318 PM CDT...MOVING SOUTHWEST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CLAIBORNE COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 319 PM CDT WED AUG 1 2007 MSZ056-057-012100- SMITH MS-JASPER MS- 319 PM CDT WED AUG 1 2007 ...STRONG THUNDERSTORM NEAR BAY SPRINGS... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER TURNERVILLE...OR ABOUT 3 MILES NORTHEAST OF BAY SPRINGS...AT 319 PM CDT...MOVING SOUTHWEST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN JASPER AND SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. AEG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 332 PM CDT WED AUG 1 2007 MSZ054-012110- COPIAH MS- 332 PM CDT WED AUG 1 2007 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM JUST WEST OF ROCKPORT TO MARTINSVILLE AT 332 PM CDT...MOVING WEST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN COPIAH COUNTY...INCLUDING THE CITY OF HAZLEHURST...SHOULD MONITOR THESE STORMS CLOSELY. AEG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 357 PM CDT WED AUG 1 2007 MSZ066-012125- JONES MS- 357 PM CDT WED AUG 1 2007 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER OVETT AT 357 PM CDT...MOVING WEST AT 5 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
The Jackson/Brandon,MS radar (KDGX), 91 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
10 thunderstorm wind. Local standard time, as filed.
A few trees were blown down along Interstate 20 near mile marker 111.
A few trees were blown down along Highway 98 near the Improve Community.
A few trees were blown down along Pine Burr Road.
A few trees were blown down across Highway 13 at Good Hope.
A couple of trees, one very large, were blown down just northwest of Laurel.
Several trees were blown down across Highway 469 south of Florence. The road was blocked and had to be cleared.
Several trees were blown down along with numerous large limbs just northwest of Harrisville.
A couple of trees were blown down around Crystal Springs.
A few trees were blown down along Dry Grove Road. One tree was down on a vehicle causing major damage.
Numerous large limbs were blown down along with a couple of trees. One tree top was blown out of a large tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53440, 53441, 53442, 53444, 53445, 53446, 53447, 53448, 53449, 53450.